Thunderstorm Wind, Washington
- When
- August 21, 2:45 PM EST
- Where
- Washington County, 0.5 mi E of North Granville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Social Media
- Coordinates
- 43.450, -73.340
Trees and wires downed in North Granville.
A weak cold front sparked isolated thunderstorms across the southern Adirondacks into the Lake George-Saratoga region during the afternoon hours of Friday, August 21st. One storm became severe resulting in a report of downed trees and wires in Washington County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
A weak cold front sparked isolated thunderstorms across the southern Adirondacks into the Lake George-Saratoga region during the afternoon hours of Friday, August 21st. One storm became severe resulting in a report of downed trees and wires in Washington County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Aug 21, 12:52 PM EST, 1 hour 53 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Albany NY 152 PM EDT Fri Aug 21 2020 .SYNOPSIS... High pressure off the mid Atlantic coast will bring a southwest return flow of warmer and increasingly humid conditions through the weekend. A weak cold front approaching from the north may bring a stray shower or thunderstorm to areas mainly north of Interstate 90 this afternoon and evening. Isolated showers and thunderstorms will also be possible Saturday afternoon. Chances for showers and thunderstorms increase across the area Sunday afternoon with a warm and humid air mass in place. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... Marginal Risk for severe thunderstorms across portions of the southern Adirondacks today, and across the southern Adirondacks, Lake George/Saratoga region and southern VT for Saturday... As of 100 PM EDT, showers have developed and are now tracking across northern Herkimer and Hamilton counties. Only a couple of in-cloud flashes are noted so far with cloud tops around 10-15kft. A few of these storms are expected to strengthen and perhaps scrape the southern Dacks through the afternoon per latest high-res CAMS. Stay tuned for updates... Prev Disc... As of 915 AM EDT, fairly tranquil morning with plenty of sunshine and cool temperatures to start the day. Showers and a broken deck of clouds located just north of the forecast area will gradually drop south into the southern Dacks throughout the morning and into the afternoon. That being said, the forecast remains on track with some minor tweaks to the sky cover and hourly temps. Prev Disc... As of 615 AM EDT, patchy mid level clouds across portions of the southern Adirondacks, and some high clouds across the mid Hudson Valley and NW CT. Elsewhere, mainly clear skies prevail, with temps ranging from the upper 40s to lower 50s across western New England and the southern Adirondacks, with mid/upper 50s elsewhere. Regional radars indicate bands of showers and isolated thunderstorms associated with increasing low/mid level warm advection across the northern Great Lakes extending east into southeast Ontario and approaching far northern NYS. A shortwave was also noted upstream across the central Great Lakes. Forcing from the warm advection and PVA ahead of shortwave will continue to promote scattered showers/isolated thunderstorms across extreme northern New York/New England today, with some southward drift of the overall forcing and showers expected this afternoon as a cold front settles southward. Latest HREF mean MUCAPES reach 500-1000 J/kg across the southern Adirondacks, along with 0-6km bulk shear of 30-35 KT. Also, there is expected to be quite a bit of dry air beneath the cloud bases, increasing evaporational cooling potential and allowing for any deeper convective elements to potentially drag down stronger mid level winds to the surface. This should be greatest within any small embedded bowing segments. It appears that upstream convective elements across Lake Ontario and far northern NYS may extend into far northern Herkimer/Hamilton Counties this afternoon, and possibly as far east as northern Warren/Washington Counties. Due to the aforementioned possibility of isolated strong wind gusts, SPC has placed this area across a portion of the southern Adirondacks within a Marginal Risk for severe thunderstorms this afternoon/early evening. Some showers/thunderstorms could extend into the Lake George region and southern VT later this afternoon. Otherwise, the remainder of the region should be mostly sunny and somewhat breezy as low level pressure gradient tightens between high pressure off the mid Atlantic coast and low pressure tracking east across SE Canada. Some wind gusts could reach 20-25 mph this afternoon, especially across the southern Adirondacks, Lake George/Saratoga region and southern VT. High temps should reach the lower/mid 80s for most valley areas, with some upper 80s possible within the mid Hudson Valley. It will be slightly cooler for the higher terrain areas within the southern Adirondacks where clouds and some showers are expected, with max temps mainly 75-80. Dewpoints will still be relatively tolerable, mainly 55-60 for this afternoon once deeper mixing commences. && .SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY NIGHT/... There remains uncertainty as to how far south and west any convection reaches this evening. Some CAMS suggest isolated showers/thunderstorms could extend as far south as the Capital Region and Mohawk Valley east into southern VT and Berkshires around or shortly after sunset. Have indicated slight chance PoPs for at least northern portions of the Capital Region and Berkshires for early this evening to account for this possibility. Otherwise, any convection should begin to weaken overnight. Remaining milder than recent nights, with skies becoming clear to partly cloudy after midnight. Lows mainly in the mid 50s to lower 60s. On Saturday, weak frontal boundary looks to settle near or just south of the I-90 corridor during the morning, before potentially drifting back north and east later in the day. Although upper level forcing remains weak, the proximity of the weak frontal boundary may trigger isolated showers/thunderstorms, particularly near and just south of I-90. Mid level winds should weaken to 20-25 KT in the afternoon, however forecast soundings suggest an inverted-V signature in the afternoon. Mid level winds may also remain stronger for areas north and east of the Capital Region, and therefore SPC has placed portions of the southern Adirondacks, Lake George/Saratoga region and southern VT within a Marginal Risk for severe thunderstorms. Highs mainly in the 80s. Dewpoints slowly climb into the lower/mid 60s by afternoon. Any evening showers/thunderstorms should weaken by midnight Saturday night, with partly cloudy skies expected thereafter. It will be mild and more humid, with lows in the upper 50s to mid 60s. For Sunday, another shortwave may approach from the Great Lakes region by late in the day. In addition, some southern stream moisture may advect northeast into the region. For now, have indicated scattered showers and thunderstorms for the afternoon hours across the region, however there is the possibility that coverage may remain more isolated, depending on whether upstream shortwave approaches or remains more slow. It will be warm and humid, with highs 85-90 in most valley areas, and 80-85 across higher elevations. Dewpoints should reach the mid 60s by afternoon, allowing some heat indices to potentially reach the lower/mid 90s across portions of the mid Hudson Valley. Should the potential for heat indices to reach mid 90s increase, then heat advisories should be needed for portions of the mid Hudson Valley. Any showers/thunderstorms should diminish Sunday night, with warm and muggy conditions remaining in place along with some fog potential. Lows mainly in the 60s. && .LONG TERM /MONDAY THROUGH THURSDAY/... The region will be locked in a Northwest flow regime through the period. A check of the GEFS shows most weather parameters remaining within +/- 1 standard deviation of normal. So no extreme events anticipated. A series of fronts will traverse the area bringing a threat of showers and thunderstorms. A significant front will sweep through on Tuesday. GEFS show a high probability of CAPE exceeding 1200 j/kg from roughly Albany south and east in the afternoon. 0-6km shear approaches 40 knots in the zone of highest CAPE. So, some concern for severe weather in this region. A limiting factor will be fairly weak mid-level lapse rates. High pressure builds in for Wednesday providing for a fair, dry day. Low pressure scooting near the Canadian border will push a warm front across the region, followed by a cold front. This combination will keep a chance of showers and thunderstorms in the forecast for Thursday. Through the extended, temperatures will generally be above normal by 5 degrees or so, although near normal temperatures are expected on Wednesday. Dew points jump into the mid 60s for Monday and Tuesday, then slide into the 50s for Wednesday before climbing again later in the week. && .AVIATION /18Z FRIDAY THROUGH WEDNESDAY/... VFR conditions expected through sunset at all TAF sites. While a a few showers and thunderstorms are scraping the Adirondacks, trends suggest this activity will remain mainly north of the terminals. However, to account for some uncertainty, we included VCSH at GFL from 21 UTC to 00 UTC. All other TAF sites likely will remain dry. Clouds are expected to clear tonight and with low level moisture still in place, a BKN-OVC stratus deck may reduce ceilings at GFL and PSF to IFR or even brief LIFR levels mainly from 09 to 12 UTC. Ceilings at GFL may become MVFR as early as 06 UTC. In addition, fog may also develop at both sites leading to IFR or brief LIFR visibility during the same window. Low stratus and/or fog should burn off shortly after sunrise leading to improving condition tomorrow morning. South to southwesterly winds this afternoon will remain a bit breezy sustained between 7 and 15kts (strongest at GFL) before turning light and calm overnight. Winds become northwest tomorrowbut remain light, near or less than 5kts. Outlook... Saturday Night: Low Operational Impact. NO SIG WX. Sunday: Moderate Operational Impact. Scattered SHRA...TSRA. Sunday Night: Low Operational Impact. Isolated SHRA...TSRA. Monday: Moderate Operational Impact. Chance of SHRA...TSRA. Monday Night: No Operational Impact. NO SIG WX. Tuesday: Moderate Operational Impact. Chance of SHRA...TSRA. Tuesday Night: Moderate Operational Impact. Chance of SHRA...TSRA. Wednesday: No Operational Impact. NO SIG WX. && .FIRE WEATHER... Wind gusts of 20-25 mph possible this afternoon... High pressure off the mid Atlantic coast will bring a southwest return flow of warmer and increasingly humid conditions through the weekend. A weak cold front approaching from the north may bring a stray shower or thunderstorm to areas mainly north of Interstate 90 this afternoon and evening. Isolated showers and thunderstorms will also be possible Saturday afternoon. Chances for showers and thunderstorms increase across the area Sunday afternoon with a warm and humid air mass in place. Light/variable winds early this morning will become southwest and increase to 5-15 mph this afternoon, with some gusts of 20-25 mph possible, especially across the southern Adirondacks and Lake George/Saratoga region. Winds will become light/variable to calm after sunset tonight, then become west to northwest Saturday at 5-15 mph. RH will fall to 35-50 percent this afternoon, lowest for areas near and south of I-90. RH will recover to 90-100 percent tonight, then drop to 40-50 percent by Saturday afternoon. && .HYDROLOGY... Isolated/scattered showers and thunderstorms will be possible this afternoon/evening, and again Saturday afternoon/evening, mainly for areas north of I-90. Brief, locally heavy downpours could produce ponding of water in urban/poor drainage areas. Scattered showers/thunderstorms are expected across the entire area Sunday afternoon/evening, and again Monday and Tuesday of next week. Locally heavy downpours will be possible. Since coverage of showers/thunderstorms is expected to remain isolated to scattered through early next week, this rainfall should have minimal impacts on larger steam rivers through early next week. For details on specific area rivers and lakes, including observed and forecast river stages and lake elevations, please visit the Advanced Hydrologic Prediction Service /AHPS/ graphs on our website. && .ALY WATCHES/WARNINGS/ADVISORIES... CT...None. NY...None. MA...None. VT...None. && SYNOPSIS...IAA/SND/KL NEAR TERM...KL/JLV SHORT TERM...KL LONG TERM...OKeefe AVIATION...Speciale FIRE WEATHER...IAA/KL HYDROLOGY...IAA/KL
Hazardous Weather Outlook National Weather Service Albany NY 417 AM EDT Fri Aug 21 2020 CTZ001-013-MAZ001-025-NYZ038>040-047>054-058>061-063>066-082-221100- Northern Litchfield-Southern Litchfield-Northern Berkshire- Southern Berkshire-Southern Herkimer-Southern Fulton-Montgomery- Schoharie-Western Schenectady-Eastern Schenectady-Southern Saratoga- Western Albany-Eastern Albany-Western Rensselaer-Eastern Rensselaer- Western Greene-Eastern Greene-Western Columbia-Eastern Columbia- Western Ulster-Eastern Ulster-Western Dutchess-Eastern Dutchess- Northern Fulton- 417 AM EDT Fri Aug 21 2020 This Hazardous Weather Outlook is for northwestern Connecticut, western Massachusetts, and eastern New York excluding the southern Adirondacks and the Lake George Saratoga region. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. There is the possibility for thunderstorms Sunday through Tuesday, and again Thursday, mainly during the afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NYZ032-033-041>043-083-084-VTZ013>015-221100- Northern Herkimer-Hamilton-Northern Saratoga-Northern Warren- Northern Washington-Southeast Warren-Southern Washington-Bennington- Western Windham-Eastern Windham- 417 AM EDT Fri Aug 21 2020 This Hazardous Weather Outlook is for the southern Adirondacks and the Lake George Saratoga region of eastern New York, and for southern Vermont. .DAY ONE...Today and tonight. There is a Marginal Risk for severe thunderstorms this afternoon and evening for portions of the southern Adirondacks. Widely scattered thunderstorms could produce isolated damaging wind gusts. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. There is a Marginal Risk for severe thunderstorms Saturday afternoon and evening across the southern Adirondacks, the Lake George and Saratoga region, and southern Vermont. Widely scattered thunderstorms may produce isolated damaging wind gusts. There is a Marginal Risk for severe thunderstorms Sunday afternoon and evening for portions of the southern Adirondacks, the Lake George region, and southern Vermont. Widely scattered thunderstorms may produce isolated damaging wind gusts. There is the possibility for thunderstorms Monday through Tuesday, and again Thursday, mainly during the afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and again this weekend.
Special Weather Statement
National Weather Service Albany NY
316 PM EDT Fri Aug 21 2020
NYZ042-043-212000-
Northern Washington-Northern Warren-
316 PM EDT Fri Aug 21 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN WARREN AND NORTHERN
WASHINGTON COUNTIES...
At 316 PM EDT, a strong thunderstorm was located near Bolton Landing,
or 10 miles northeast of Warrensburg, moving east at 30 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Warrensburg, Whitehall, Granville, Comstock, Bolton Landing, Huletts
Landing, Mount Hope, Bolton, Hampton, Shelving Rock, South Bay,
Middle Granville, North Granville, South Bay Village, Snody Dock,
Truthville, Raceville, Sabbath Day Point, Hampton Flats and Grays
Corner.
This includes Interstate 87 near exit 24.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
If you are on or near Lake George, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
LAT...LON 4369 7340 4364 7343 4362 7342 4359 7343
4357 7339 4362 7337 4363 7330 4358 7330
4357 7327 4355 7325 4339 7326 4355 7387
4373 7368
TIME...MOT...LOC 1916Z 285DEG 28KT 4361 7364
CSThe Albany radar (KENX), 113 km away, was scanning. The volume nearest the first event began at 19:43 UTC.
1 thunderstorm wind. Local standard time, as filed.
Trees and wires downed in North Granville.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2020Every state in 2020This day in weather historyWarnings in New York, August 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 915377.